Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Lubbock, TX

July 3, 2016Castro County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 3, 2016, 9:30 PM CDT for Castro County, Parmer County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2016, 9:30 PM CDT (02:30 UTC)
Expired
Jul 3, 2016, 10:15 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 101 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:46 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 6:46 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
646 PM CDT SUN JUL 3 2016

.AVIATION...
All TAF sites...KLBB...KCDS...and KPVW are expected to remain VFR.
Front is located just south of region, and a few storms are
expected through 07z between Lubbock and Abilene. Outside chance
of a few storms sneaking into the central S Plains late tonight
from Panhandle but confidence is not high at this time. Fairly
light winds tonight and then hot again Monday with scattered
thunderstorms possible late in the period...ie late Monday
afternoon.

&&

.PREV DISCUSSION... /issued 353 PM CDT SUN JUL 3 2016/

SHORT TERM...
Weak cold front/wind shift has advanced to just south and east of
forecast area., becoming nearly stalled. Despite moderately unstable
airmass across the rolling plains in wake of the front, band of mid-
level subsidence downstream and south of a central plains wave
should suppress convective development. Nevertheless, there
remains a low chance that convection initiating in the higher
terrain of southeast CO and northeast NM could grow upscale and reach
the northern and northeastern zones late.

Weak surface low is anticipated to develop along the western end of
remnant front in southeastern NM overnight then strengthen and lift
northeast with a trailing surface trough and tightening dryline
on Monday in response to next mid-level wave. Thus, better chance
of convection will be realized late Monday in region of moderate
to strong instability to the northeast and east surface low and
dryline. Latest forecast soundings from the rolling plains suggest
that storms will certainly have the potential to become severe
during the late afternoon and evening. Preliminary forecasted
MUCAPES approaching 3000 J/Kg, with the bulk of it in the the hail
growth zone, along effective shear around 40kts indicates the
potential for large hail, while cloud bases around 8kft and PW
values above 1.6 inches indicates the potential for strong
downburst winds. JH

LONG TERM...
The dog days of summer are upon us. The shortwave trough passing
across the srn high plains may maintain some t-storms across the
southeast TX Panhandle and nrn Rolling Plains Monday night. After
which, A broadening region of high pressure will build over Texas.
Rising heights and thickness values will support hot temps in the
Tuesday through Thursday period. Highs will likely be in the
triple-digits for many locations aside from the southwest TX
Panhandle, and high temps could reach 105 or so in parts of the
Low Rolling Plains. The temps and heat indices are expected to
remain shy of Heat Advisory territory, and no highlights are
expected at this time. The upper ridge may not suppress all
convection, especially given the intense heating, and we could see
some isolated t-storms each late afternoon and evening, more-so as
we pass midweek. While the ECMWF has backed off somewhat on its
forecast of a tropical wave approaching the region from the
southwest by Friday, there is still pretty good agreement that
heights will start to fall as the upper ridge shifts east and a
large trough takes shape across the west. Mid-level moisture will
increase as the sub-tropical moisture plume is re-established
from the Baja Peninsula toward West Texas. This pattern should
support a gradual cooling trend and an uptick in rain chances for
next weekend - although the details are still quite vague at this
point.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

06/99/06
Hazardous weather outlook, Jul 3, 7:01 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT SUN JUL 3 2016

TXZ021>044-050015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
701 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS FOR THE SOUTHERN
ROLLING PLAINS THIS EVENING THROUGH THE EARLY MORNING HOURS. HIGH
WINDS TO 70 MPH AND HAIL TO 2" IN DIAMETER WILL BE POSSIBLE WITH
THESE STORMS. ELSEWHERE, HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS GENERALLY ALONG AND
EAST OF THE I-27 CORRIDOR ON MONDAY AFTERNOON INTO THE EVENING
AND OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH
WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR MONDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:19 PM CDTSpecial Weather StatementLUBCastro26 min
Jul 4, 12:43 AM CDTSpecial Weather StatementLUBBriscoe32 min
Jul 4, 5:59 PM CDTSpecial Weather StatementLUBKent46 min
Jul 4, 6:29 PM CDTSpecial Weather StatementLUBKent31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.